Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

June 7, 2012Redwood County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 7, 2012, 3:00 AM CDT for Redwood County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2012, 3:00 AM CDT (08:00 UTC)
Expired
Jun 7, 2012, 3:45 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Redwood County, MN

The radar

The Sioux Falls radar (KFSD), 146 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WWUS83 KMPX 070800
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT THU JUN 7 2012

MNZ064-073-070845-
REDWOOD-YELLOW MEDICINE-
300 AM CDT THU JUN 7 2012

...THUNDERSTORMS REDWOOD AND YELLOW MEDICINE COUNTIES THROUGH 345 AM 
CDT...

AT 259 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF WOOD LAKE. THIS STORM WAS MOVING
SOUTH AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WOOD LAKE.
  VESTA.
  MILROY.

LAT...LON 4473 9548 4445 9534 4440 9560 4462 9561
      4462 9571 4468 9573
TIME...MOT...LOC 0800Z 344DEG 15KT 4462 9557

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 7, 1:11 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 7, 1:11 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
111 AM CDT THU JUN 7 2012

.UPDATE...

06Z AVIATION DISCUSSION ADDED BELOW.

&&

.DISCUSSION...

A FEW ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND
TOMORROW...WITH BETTER CHANCES ON FRIDAY AND AGAIN SUNDAY NIGHT
INTO MONDAY. TEMPERATURES WILL CONTINUE TO RUN ABOVE THE
SEASONAL AVERAGE FOR EARLY JUNE...WITH SATURDAY AND SUNDAY LOOKING
TO TOUCH 90 AT MOST LOCATIONS. COOLER WEATHER WILL FOLLOW FOR NEXT
WEEK AS A COLD FRONT MOVES THROUGH THE REGION.

AFTERNOON UPPER AIR ANALYSIS SHOWED A AMPLIFIED RIDGE ON THE LEE
SIDE OF THE ROCKIES..WITH A POWERFUL JET APPROACHING THE BASE OF A
TROUGH LOCATED OVER THE GREAT BASIN. CLOSER TO HOME...SHOWERS WITH
A FEW LIGHTNING STRIKES CONTINUE TO DEVELOP THIS AFTERNOON ACROSS
THE NORTHEAST WITH A FEW ECHOES STARTING TO SHOW UP ACROSS THE
MINNESOTA RIVER VALLEY. THESE WILL PERSIST TODAY...SO HAVE CONTINUED
THE ISOLATED WORDING FOR BOTH THIS AFTERNOON...AND AGAIN TOMORROW
WITH LITTLE CHANGE EXPECTED IN THE NEAR TERM. ON THURSDAY
NIGHT...A SHORTWAVE THAT IS CURRENTLY CROSSING THE CALIFORNIA
COAST WILL SWING AROUND THE BASE OF THE TROUGH ACROSS THE DAKOTAS
AND HEAD TOWARDS NORTHERN MINNESOTA TOMORROW NIGHT. THIS WILL BE
THE FOCUS FOR A FEW SHOWERS AND THUNDERSTORMS...WITH BETTER
CHANCES ACROSS THE NORTHWEST PART OF THE CWA. ON FRIDAY...THE TAIL
END OF THIS PV ANOMALY WILL MOVE ACROSS THE REGION...AS LOW
LEVEL THETA_E ADVECTION MOVES UP FROM THE SOUTH. FORECAST
SOUNDINGS SHOW AN UNCAPPED ENVIRONMENT BY FRIDAY AFTERNOON WITH
2000-3000 J/KG OF CAPE. WIND PROFILES ARE FAIRLY UNIDIRECTIONAL
WITH ROUGHLY 25 TO 30KTS OF DEEP LAYER SHEAR. THEREFORE NOT RULING
OUT SOME SEVERE WEATHER FRIDAY AFTERNOON...MAINLY DUE TO THE
FAVORABLE THERMODYNAMICS. ON FRIDAY NIGHT WARM AIR ADVECTION WILL
CONTINUE ACROSS THE REGION...AND BY SATURDAY H850 TEMPS WILL BE IN
THE LOW 20S ACROSS THE SOUTHWEST. STILL EXPECTING SURFACE TEMPS
TO REACH 90F FOR BOTH SATURDAY AND SUNDAY. ON SUNDAY AN UPPER
LEVEL LOW WITH 12HR HEIGHT FALLS OF 80 TO 100DM WILL MOVE ACROSS
THE ND/MT BORDER. THE SEVERE WEATHER WILL BE ACROSS THE HIGH
PLAINS...SO NOT EXPECTING ANY DEVELOPMENT ACROSS MINNESOTA AND
WISCONSIN GIVEN THE STRONG CAP THAT IS EXPECTED TO BE OVERHEAD.
THE FORCING NECESSARY TO BREAK THROUGH THIS CAP WILL ARRIVE SUNDAY
NIGHT INTO MONDAY AS A COLD FRONT MOVES THROUGH THE REGION. A FEW
SEVERE STORMS ARE POSSIBLE AS A LINE OF CONVECTION FORMS ALONG THE
BOUNDARY. IN ADDITION...THE 06.12 GFS...ECMWF...AND GEM DEPICT A
SECONDARY SHORTWAVE ROTATING AROUND THE UPPER LOW AND CROSSING THE
DAKOTAS/MN BORDER MONDAY AFTERNOON. THIS MAY BRING ANOTHER ROUND
OF STORMS FOR MONDAY AFTERNOON. THIS TIME THE DYNAMICS WILL
CERTAINLY BE MORE FAVORABLE...BUT THE THERMODYNAMICS MAY BE THE
LIMITING FACTOR. LOOKING AHEAD...ONCE THIS WAVE MOVES
THROUGH...COOLER AND DRIER WEATHER WILL SETTLE IN ACROSS THE
REGION UNDER THE INFLUENCE OF NORTHWEST FLOW AND SURFACE HIGH
PRESSURE.

&&

.AVIATION.../06Z TAF ISSUANCE/

MAIN ISSUE THIS TAF PERIOD WILL BE SCT SHOWERS THE REST OF THIS
EVENING. SLIGHT TURNING OF H85 WINDS FROM THE S OVER TO THE SW HAS
WORKED WITH N-S ORIENTED THETA-E GRADIENT TO GENERATE SOME MID-
LEVEL SHOWERS. EXPECT MOST ROBUST ACTIVITY TO REMAIN IN
NODAK...BUT HRRR ALONG WITH NMM/ARW REFLECTIVITY FORECASTS SHOW
SHOWERS WORKING SOUTH ACROSS MOST OF THE AREA THIS EVENING...WITH
TWO PRIMARY BANDS OF CLOUDS ON SATELLITE ACROSS WRN AND ERN MN
LIKELY WHERE MOST ACTIVITY SHOULD BE TONIGHT...PUTTING A THREAT
FOR SOME -SHRA AT RWF/AXN/MSP IN PARTICULAR. STUCK WITH MAINLY
VCSH EVERYWHERE...WITH A TEMPO -SHRA FOR RWF...WHERE THE HRRR HAS
BEEN PRETTY PERSISTENT WITH DEVELOPING SOME ACTIVITY THE LAST
SEVERAL RUNS. FOR EAU...BIG QUESTION IS WHAT HAPPENS WITH THE
CLOUDS. SFC RIDGE JUST TO THE EAST MEANS ANOTHER NIGHT OF CALM
WINDS...AND IF CLOUDS CAN STAY OUT...FULLY EXPECT SOME 1/2SM OR
LESS TYPE FOG THERE THIS MORNING. PROBLEM IS...THEY WILL HAVE
CLOUDS IN THE AREA MOST OF THE EVENING...MEANING THERE COULD BE
QUITE THE VARIABILITY IN VSBY OVERNIGHT. WILL AGAIN HAVE TO WATCH
FOR SCT SHRA/TSRA DEVELOPMENT IN THE AFTERNOON...BUT NOT EXPECTING
AS MUCH COVERAGE THU AS WAS SEEN WED AS FAVORABLE INSTABILITY
GRADIENT MOVES OFF TO THE NORTH AND EAST OF THE AREA. CAN NOT RULE
OUT SOME SHRA...BUT NMM/ARW REFLECTIVITY FORECASTS SHOW VERY
LITTLE IN THE WAY OF ACTIVITY AROUND AFTER THIS MORNINGS ACTIVITY
CLEARS OUT.

KMSP...WILL LIKELY SEE A FEW BOUTS OF -SHRA/SPRINKLES OVERNIGHT
WITH MID-LEVEL CLOUD DECK OVERHEAD. KEPT A VCSH MENTION GOING
THROUGH 12Z...BUT COULD SEE THIS ACTIVITY LINGER THROUGH 15/16Z.
REGARDLESS OF WHETHER OR NOT THE RUNWAYS GET WET...VFR CONDS WILL
PREVAIL. HAVE BACKED OFF ON SHRA MENTION FOR THE AFTERNOON AS
ACTIVITY LOOKS TO BE MORE FOCUSED NORTH OF HERE...NOT TO MENTION
MID LEVEL HEIGHTS/TEMPS WILL BE RISING THROUGH THE DAY. BETTER
SHRA/TSRA CHANCES LOOK TO COME FRIDAY MORNING AS THE WEAKENING
FRONT MOVES IN.

.OUTLOOK...FRIDAY THROUGH SUNDAY
FRI...-SHRA/-TSRA PSBL IN THE MORNING. VFR. WINDS SW 8-12KTS.
SAT/SUN...VFR. WINDS SAT SW 10-15KTS. WINDS SUN SW 15-20KTS WITH
HIGHER GUSTS. CHC TSRA SUN NGT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/MPG
Hazardous weather outlook, Jun 6, 5:12 PM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 PM CDT WED JUN 6 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
512 PM CDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG THE
MISSISSIPPI AND ST CROIX RIVER VALLEYS THIS EVENING. ANOTHER AREA OF
NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL
MINNESOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
FROM THURSDAY THROUGH EARLY NEXT WEEK. THE BEST CHANCE FOR SEVERE
WEATHER IS THURSDAY NIGHT THROUGH FRIDAY...AND SUNDAY EVENING
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 7, 3:00 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT THU JUN 7 2012

MNZ064-073-070845-
REDWOOD-YELLOW MEDICINE-
300 AM CDT THU JUN 7 2012

...THUNDERSTORMS REDWOOD AND YELLOW MEDICINE COUNTIES THROUGH 345 AM
CDT...

AT 259 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF WOOD LAKE. THIS STORM WAS MOVING
SOUTH AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WOOD LAKE.
  VESTA.
  MILROY.

LAT...LON 4473 9548 4445 9534 4440 9560 4462 9561
      4462 9571 4468 9573
TIME...MOT...LOC 0800Z 344DEG 15KT 4462 9557

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:37 AM CDTSpecial Weather StatementMPXChippewa38 min
Jun 7, 4:03 AM CDTAreal Flood AdvisoryMPXChippewa, Lac qui Parle, Redwood, Stevens, Swift, Yellow Medicine4 hr
Jun 7, 4:17 AM CDTFlash Flood WarningMPXYellow Medicine4 hr

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.